How bad should arm hurt after IV?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

FitzyK23
Veteran Member


Date Joined May 2005
Total Posts : 4219
   Posted 1/28/2008 7:44 PM (GMT -6)   
Hi guys,
 
I know I posted a lot lately but I appreciate the responses.  I had an IV Sunday morning w/ 3 meds pushed through it in addition to the liquids.  Today my arm is really sore and hurts to hold it straight.  The spot of the injection isn't as painful as about half an inch up the vein.  Should I be worried?  I expected some tenderness but I worry about the horror stories we hear about clots, etc.  There is no visible bruising yet so I am not overly concerned.
26 Year old married female.  Diagnosed w/ CD 3 years ago, IBS for over 10 years before that, which was probably the CD.  Currently on Pentasa 4 pills/4x day, hysociamine prn, nexium, and ortho evra.  Good times!!!
 
 


Sarita
Veteran Member


Date Joined Mar 2005
Total Posts : 2486
   Posted 1/28/2008 7:55 PM (GMT -6)   
Hmm...that's happened to me on occasion. Actually I had a venipuncture done the other day and I have a freakin' hematoma on my arm now! It's the size of my head!

If you start developing redness, warmth, or swelling, you might want to call the ER to run it by the nurse...but if not, you should put some ice on it anyway - 10 minutes on, 20 minutes off for a few hours. That should help the pain go away!
Co-moderator - IBS Forum


Illini
Regular Member


Date Joined Dec 2007
Total Posts : 298
   Posted 1/28/2008 8:19 PM (GMT -6)   
That happened to me--or something similar. I have terrible veins, and last month when the nurse put the IV in on my hand, she applied the tournicet halfway between my wrist and elbow. When they injected the Verced it hurt, but aftwerwards I was loopy, so I forgot about it. The IV contrast made everything from that spot down to my hand burn like crazy, afterwards my arm was painful to the touch and I couldn't straighten my wrist! Luckily it went away after two days. Next time I have an IV, I'm going to make sure that the nurse injects saline to "check" if it hurts before going in for a procedure.

I've also had black-and-blue marks all over my arms from blood tests... I had to wear long sleeved shirts, afraid people would think I'm some kind of addict :-P

sr5599
Veteran Member


Date Joined Aug 2007
Total Posts : 1202
   Posted 1/28/2008 8:32 PM (GMT -6)   
For me it depends upon what was in the IV. Remicade and the sedatives (for colonoscopies) never hurts. The potassium in the hospital IV and the prochymal IVs hurt me. I'd get red and swollen about an inch from the IV insertion point. (That is where the IV catheter ends.) They just had me put a warm compress/heat on it. It went away a few days to a week. Oh, it was very, very tender to the touch.

Jillybean1887
Regular Member


Date Joined Jan 2007
Total Posts : 56
   Posted 1/29/2008 11:11 AM (GMT -6)   
Do you know if you got Phenergan through it?  What meds did you get?  That can make a huge difference.  Good luck.
 
Jill

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32596
   Posted 1/29/2008 11:47 AM (GMT -6)   

Morning FitzyK23,
I would do as Sarita suggested.  You may have received Potassium in the IV.  Potassium is very irritating to veins and that may account for the sensation.  Also sometimes where the IV is located and the size of the vein used can cause irritation to the vein. 
I agree if you notice any of the sx mentioned above, call and ask the ER re your concern.
It is a good concern, so please do not worry about how many posts...........that is why we are here. 

J J J


 
Kitt, Moderator: Anxiety ~ Panic  ~ Crohn's
*~* http://www.healingwell.com/donate *~*
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~
 


CrohnsDaddy
Regular Member


Date Joined Oct 2007
Total Posts : 235
   Posted 1/29/2008 11:58 AM (GMT -6)   
Did they have to poke you more than once? I've only had one bad experience with an IV, but that was more than enough. I was in the ER, about to have my appendix taken out. The idiot that was placing the IV had zero skill. After SIX attempts to get the cath in, he thought he had it. Several minutes later, I noticed that my arm was hurting almost as bad as my appendix. I looked over, and my arm was starting to swell. I called a nurse over, she looked at it, and said something about "That darn *insert name here*)". I said "what's wrong?" I was starting to feel the effects of the Demerol by then, so I might have the terminology wrong, but it seems like she said something about my "iv was infiltrating..." she said other things, but I didn't catch it.

Anyway, I think this can happen when they either miss the vein, or run the needle out of the vein. The IV fluids don't go in the vein, they go in the surrounding tissue. My arm hurt for several days afterwards.
Just trying to be a "Regular Member".
 
Entocort 9 mg/day, Pentasa 4 gm/day, started Humira 1/22/08. I'm convinced that Prednisone is the root of all evil, and primarily responsible for global warming.


dunny2
Veteran Member


Date Joined Jan 2007
Total Posts : 3200
   Posted 1/29/2008 12:15 PM (GMT -6)   
You could also have a condition called phlebitis. All that really means , is that your vein maybe a little swollen & irritated.
This has happened to me a couple of times. Apply a little heat and elevate it slightly, it should improve, but keep an eye
on it.....
Vicky

Too many years with CD
Two bowel resections, several obstructions.


Laughter is the brush that sweeps the cobwebs from our hearts


LynnRN
Regular Member


Date Joined Oct 2007
Total Posts : 289
   Posted 1/29/2008 12:27 PM (GMT -6)   
It does sound like phlebitis. Phenergan and Potassium are very hard on the veins. You can use cold or warm compresses for comfort,if it's swollen,try cool first. Unfortunately,I see alot of infiltrated IV's in my line of work tongue

HabsHockeyFan
Veteran Member


Date Joined Jan 2006
Total Posts : 2850
   Posted 1/29/2008 2:37 PM (GMT -6)   
Fitzy...I had the same issues after my last IV (yup had phenergan). It took quite some time (several weeks) for my arm to stop being sore. I'm also a fragile flower when it comes to veins and skin :-) All the above advice is what I would say. The warm damp washclothes felt best for me.
Dx'd '90 (emergency rupture), symptoms ignored long before that, '03 fistulas and bad flagyl reactions, B12 weekly, Pentasa [until I surrender to the bigger meds]
I'm riding on the escalator of life....


FitzyK23
Veteran Member


Date Joined May 2005
Total Posts : 4219
   Posted 1/29/2008 2:40 PM (GMT -6)   
I have huge veins so normally I have no problem. It is feeling better today though still somewhat sore. At least with the improvement I know it is nothing serious. Thanks for the advice!
26 Year old married female.  Diagnosed w/ CD 3 years ago, IBS for over 10 years before that, which was probably the CD.  Currently on Pentasa 4 pills/4x day, hysociamine prn, nexium, and ortho evra.  Good times!!!
 
 


straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 11120
   Posted 1/29/2008 5:21 PM (GMT -6)   
It happened to me several times before I had a portacath put in. My said warm compresses. In fact, he would have put me on steroids for it but I cannot tolerate the steroids, so he said do the warm compresses...Susie

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, August 21, 2014 2:57 PM (GMT -6)
There are a total of 2,199,501 posts in 244,746 threads.
View Active Threads


Who's Online
This forum has 155077 registered members. Please welcome our newest member, Faraan.
470 Guest(s), 13 Registered Member(s) are currently online.  Details
clocknut, Mom of 2, Beothail, just_man, robertC, kazbern, CDASinCO, Mercy&Grace, Tudpock18, fruitgirl, fightUC, AustenFan, hetrixmex


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer